Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 194, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 17, 2021, 12:28 AM CDT for Cedar County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 12:28 AM CDT (05:28 UTC)
- Expired
- Sep 17, 2021, 12:58 AM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS53 KOAX 170528
SVROAX
NEC027-170615-
/O.NEW.KOAX.SV.W.0194.210917T0528Z-210917T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1228 AM CDT Fri Sep 17 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northern Cedar County in northeastern Nebraska...
* Until 115 AM CDT.
* At 1228 AM CDT, a severe thunderstorm was located 5 miles
northwest of Hartington, or 13 miles south of Yankton, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wynot around 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4273 9702 4256 9733
4273 9749 4278 9749 4286 9736 4287 9731
TIME...MOT...LOC 0528Z 229DEG 38KT 4270 9732
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kern1 follow-up statement
162
WWUS53 KOAX 170558
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1258 AM CDT Fri Sep 17 2021
NEC027-170600-
/O.CAN.KOAX.SV.W.0194.000000T0000Z-210917T0615Z/
Cedar NE-
1258 AM CDT Fri Sep 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CEDAR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with additional thunderstorms moving into the area.
If these storms continue to strengthen, an additional warning may be
necessary.
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4273 9702 4256 9733
4273 9749 4278 9749 4286 9736 4287 9731
TIME...MOT...LOC 0547Z 229DEG 38KT 4286 9707
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:21 AM CDT, 7 minutes earlier.
Area forecast discussion, Sep 17, 12:21 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1221 AM CDT Fri Sep 17 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 349 PM CDT Thu Sep 16 2021 Today and Tomorrow: Clear skies, warm temperatures, and strong south winds are dominating the area today. As of 3 pm, many areas have reached 90 degrees or are inching toward it. Temperatures are expected to peak in the low 90s. The warm temperatures won't continue into tomorrow as a cold front will move through the area tonight. Storms are expected to develop behind the front with initiation near 1 am. This is a bit later than what was forecast from the morning forecast package. Any storm development won't fully be able to take advantage of the instability enhanced by today's plentiful sunshine. ML CAPE values this afternoon are expected to top out near 2000 J/kg. By time of storm initialization, that ML CAPE should have dropped below 1000 J/kg. Storms are expected to be elevated, but with high LCL and LFC heights, it may be difficult for strong storms to develop. If any strong storms do develop, the shear profile could support severe criteria hail initially. The hail potential should drop off quickly after midnight. The HRRR and RAP show DCAPE values between 1000 to 1500 J/kg before midnight which is supportive of a severe wind gust threat. If storms can be sustained, strong winds would be the primary concern after midnight. The front will slow, and perhaps even stall out over southern Nebraska and Iowa tomorrow morning. Shear vectors parallel to the boundary and precipitable water values near 1.5" support a marginal risk for excessive rainfall. CAM models suggest a secondary line of precipitation will develop across southern Nebraska and travel along the stalled boundary into southwest Iowa. This secondary line of precipitation could linger into the late afternoon. For tomorrow, outside of early day precipitation, expect strong northerly winds behind the front with gusts up to 25 mph. Those winds should begin to diminish in the early afternoon. Depending on your location, temperatures should be 10 to 15 degrees cooler tomorrow than today. Saturday and Sunday: A ridge is forecast to build over the Plains this weekend leading to clear skies, no precipitation, and warming temperatures. Highs on Saturday are forecast to be in the mid 80s while Sunday should see temperatures in the low 90s. Monday through Wednesday: The primary weather concern in this period will be a deep upper level trough that is expected to impact the northern Plains on Monday. The GFS/ECMWF/Canadian are in good agreement on timing, but do differ in precipitation placement. The best lift for precipitation appears to be to the north and east, but there is about a 55% chance for rain across the area. The attendant cold front will result in cooler temperatures. Though, that will be cooler relative to the previous few days, as the cool down will result in temperatures right around the climatic normal. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1221 AM CDT Fri Sep 17 2021 Main question remains storm potential and related timing as a cold front slides through. With most guidance suggesting at least scattered showers and storms around each TAF site, included VCTS mention for each site, though exact timing will likely need to be updated. Expect brief MVFR conditions with any storm that directly impacts a site along with gusty winds. Otherwise, expect a period of LLWS early in the period followed by at least a couple hours of MVFR ceilings following any precipitation. Also could see some northerly wind gusts in the 20 to 25 kt range behind the front before they taper off and become more northeasterly by Friday evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fajman AVIATION...CA
Hazardous weather outlook, Sep 16, 9:48 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 948 PM CDT Thu Sep 16 2021 IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-171700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Burt-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 948 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Strong thunderstorms north and west of the area tonight will continue to slip south and east overnight and may affect parts of eastern Nebraska and western Iowa before sunrise. These storms will be weaker as they continue south and east. Isolated thunderstorms are possible through the day on Friday as the front slips south. .DAYS TWO THROUGH SEVEN...Friday night through Thursday More thunderstorms are forecast Monday night into Wednesday when a deep low pressure system drifts through the region. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight or tomorrow. NEZ011-012-015>018-030>033-042-043-171700- Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton- Cuming-Platte-Colfax- 948 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Friday Severe thunderstorms with large hail and damaging winds are possible overnight in northeast Nebraska and west central Iowa, generally along and north of a line from Columbus to West Point and Onawa. Most of the thunderstorms will be trailing behind the cold front sweeping through the area. Large hail and damaging winds are the primary threats. These storms will weaken as they push south and east. .DAYS TWO THROUGH SEVEN...Friday night through Thursday More thunderstorms are forecast Monday night into Wednesday when a deep low pressure system drifts through the region. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight or tomorrow.
In the hours before
Special weather statement, Sep 16, 11:29 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1129 PM CDT Thu Sep 16 2021
NEZ011-170515-
Knox NE-
1129 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northwestern Knox
County through 1215 AM CDT...
At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Niobrara, or 23 miles east of Spencer, moving northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Knox
County, including the following locations... Verdel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4287 9825 4284 9819 4284 9815 4278 9806
4277 9806 4276 9801 4256 9826 4262 9831
4265 9830 4284 9831 4288 9830
TIME...MOT...LOC 0429Z 223DEG 36KT 4275 9826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KernSpecial weather statement, Sep 16, 11:38 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1138 PM CDT Thu Sep 16 2021
NEZ011-170515-
Knox NE-
1138 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northern Knox County
through 1215 AM CDT...
At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niobrara, or 22 miles south of Tyndall, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4284 9769 4286 9761 4285 9757 4258 9799
4270 9814 4278 9807 4276 9804 4277 9795
4279 9791 4282 9788 4286 9788 4287 9786
TIME...MOT...LOC 0438Z 223DEG 36KT 4268 9803
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KernThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:29 PM CDT | Special Weather Statement | OAX | Knox | 46 min |
| Sep 16, 11:38 PM CDT | Special Weather Statement | OAX | Knox | 37 min |
| Sep 17, 1:57 AM CDT | Special Weather Statement | OAX | Burt | 63 min |
| Sep 17, 4:08 AM CDT | Special Weather Statement | OAX | Colfax, Cuming, Madison, Platte, Stanton, Wayne | 67 min |
| Sep 17, 4:44 AM CDT | Special Weather Statement | OAX | Burt, Butler, Dodge, Thurston, Washington | 61 min |
| Sep 17, 5:41 AM CDT | Special Weather Statement | OAX | Douglas, Sarpy, Saunders | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.